Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 263, NWS Nashville, TN

August 17, 2005Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 17, 2005, 4:57 PM CDT for Wilson County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 4:57 PM CDT (21:57 UTC)
Expired
Aug 17, 2005, 5:45 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wilson County, TN

The radar

The Nashville radar (KOHX), 11 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 172200
SVROHX
TNC189-172245-
/O.NEW.KOHX.SV.W.0263.050817T2157Z-050817T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WILSON COUNTY IN TENNESSEE

* UNTIL 545 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER EASTER DAVIDSON COUNTY...NEAR HERMITAGE.
  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF MOUNT JULIET...
  ....AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELINDA CITY AND MOUNT JULIET BY 545 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR OLD HICKORY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3624 8657 3610 8651 3601 8629 3631 8640

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:19 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 17, 3:19 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
319 PM CDT WED AUG 17 2005

.DISCUSSION...
AXIS OF UPPER RIDGE ORIENTED ACROSS THE GULF COAST THIS AFTERNOON.
THIS POSITION OF THE RIDGE IS FAR ENOUGH TO THE SOUTH SO AS TO
ALLOW FOR WESTERLIES TO PREVAIL ACROSS THE MID STATE. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THIS AFTERNOON AND TONIGHT BRINGING
A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. LOW LEVEL DYNAMICS
DO NOT LOOK ALL THAT STRONG ALONG THE WEAK STATIONARY BOUNDARY
ACROSS KY.

MOISTURE LEVELS INCREASE ON THURSDAY ALONG WITH A SLIGHTLY BETTER
CHANCE OF SHOWERS AND STORMS. IN FACT...WILL GO WITH A LIKELY CHANCE
OF SHOWERS AND STORMS. MAV GUIDANCE IS GOING
CATEGORICAL...HOWEVER...I REALLY DO NOT SEE ANY OVERWHELMING
DYNAMICS TO SUPPORT THIS. THEREFORE...WILL STICK WITH JUST LIKELY
POPS.

ON FRIDAY...THE UPPER HIGH BUILDS NORTHWARD ACROSS THE MID STATE. AS
A RESULT...TEMPS WILL BE ON THE INCREASE. LATEST ETA 850 MB PROGGED
TEMP FOR SAT 00Z INDICATES 23C. THIS WILL EASILY EQUATE TO MAX TEMPS
WELL INTO THE MID TO UPPER 90S. FURTHERMORE...THE POSITIONING OF THE
SFC HIGH WILL PROVIDE A HUMID SOUTHWESTERLY LOW LEVEL FETCH. NUMERIC
GUIDANCE SUGGESTS MID 90S WITH LOW TO MID 70 DEWPOINTS. THIS
TRANSLATES INTO HI VALUES OF 105 TO 110. ISOL SEVERE TSTMS COULD BE
POSSIBLE BUT OVERALL COVERAGE WILL BE LESS THAN 10% EXCEPT FOR 20%
ALONG THE PLATEAU.

IN THE EXTENDED FCST...UPPER HIGH TO RETREAT BACK TO THE SOUTH AS
HEIGHTS FALL AND A CHANCE OF PRECIP RETURNS FOR SAT THROUGH SUN NT.
A COLD FRONT WILL THEN PUSH ACROSS THE AREA BY MONDAY AS A NORTHWEST
FLOW ALOFT SETS UP. LATEST GFSLR SOLN IS SLIGHTLY COOLER THAN THE
PREVIOUS RUNS. WILL TREND TEMPS DOWN BUT ONLY A CAT OR 2. FOR
MON-WED...LOWER HUMIDITIES AND NEAR NORMAL HIGH TEMPS IS THE WAY IT
LOOKS RIGHT NOW...ALONG WITH PARTLY TO MOSTLY SUNNY SKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 73 89 73 96 / 60 60 20 10
CLARKSVILLE 73 89 73 96 / 60 60 20 10
CROSSVILLE 68 81 68 89 / 70 70 30 20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, Aug 17, 5:30 AM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED AUG 17 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
MODERATELY STRONG HEATING...WITH ASSIST FROM OUTFLOW BOUNDARIES...
WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TODAY...MAINLY IN THE
AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE GUSTY WINDS AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

GIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:38 PM CDTSevere Thunderstorm WarningOHXDavidson52 min
Aug 17, 4:57 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Wilson48 min
Aug 17, 5:19 PM CDTSevere Thunderstorm WarningOHXCannon41 min
Aug 17, 5:51 PM CDTSevere Thunderstorm WarningOHXRobertson39 min
Aug 17, 6:05 PM CDTSevere Thunderstorm WarningOHXSumner25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.